Late death in tricyclic antidepressant overdose revisited

Steven B. McAlphine, Joseph J. Calabro, Mel D. Robinson, Frederick M. Burkle

Research output: Contribution to journalArticle

Abstract

We report a late death follwoing the ingestion of amitriptyline. A 46-year-old woman presented to the emergency department with coma, hypotension, tachycardia, and a prolonged QRS interval after the ingestion of a large quality of Elavil®. She was managed with aggressive supportive care, multiple doses of oral charcoal, and charcoal hemoperfusion. The patient's ECG and hemodynamic status returned to normal within 24 hours. Despite an apparent total recovery, she suddenly sustained a cardiorespiratory arrest and died 33 hours after ECG normalization (at 57 hours after admission). This case brings into question the feasibility of ceasing ECG monitoring in tricyclic antidepressant overdoses once the ECG has stabilized, especially in patients with a history of chronic usage. A possible explanation for late sequelae is the myocardial cell binding and depressant effect of preexisting therapeutic TCA medication.

Original languageEnglish (US)
Pages (from-to)1349-1352
Number of pages4
JournalAnnals of Emergency Medicine
Volume15
Issue number11
DOIs
StatePublished - 1986
Externally publishedYes

Fingerprint

Tricyclic Antidepressive Agents
Electrocardiography
Amitriptyline
Charcoal
Eating
Hemoperfusion
Therapeutic Uses
Coma
Tachycardia
Hypotension
Hospital Emergency Service
Hemodynamics

Keywords

  • drug overdose, tricyclics, late death
  • overdose, tricyclics, late death
  • tricyclics, and late death
  • tricyclics, charcoal hemoperfusion
  • tricyclics, myocardial depressant effect

ASJC Scopus subject areas

  • Emergency Medicine

Cite this

Late death in tricyclic antidepressant overdose revisited. / McAlphine, Steven B.; Calabro, Joseph J.; Robinson, Mel D.; Burkle, Frederick M.

In: Annals of Emergency Medicine, Vol. 15, No. 11, 1986, p. 1349-1352.

Research output: Contribution to journalArticle

McAlphine, Steven B. ; Calabro, Joseph J. ; Robinson, Mel D. ; Burkle, Frederick M. / Late death in tricyclic antidepressant overdose revisited. In: Annals of Emergency Medicine. 1986 ; Vol. 15, No. 11. pp. 1349-1352.
@article{6f2679526e624145b39ff88c6840975d,
title = "Late death in tricyclic antidepressant overdose revisited",
abstract = "We report a late death follwoing the ingestion of amitriptyline. A 46-year-old woman presented to the emergency department with coma, hypotension, tachycardia, and a prolonged QRS interval after the ingestion of a large quality of Elavil{\circledR}. She was managed with aggressive supportive care, multiple doses of oral charcoal, and charcoal hemoperfusion. The patient's ECG and hemodynamic status returned to normal within 24 hours. Despite an apparent total recovery, she suddenly sustained a cardiorespiratory arrest and died 33 hours after ECG normalization (at 57 hours after admission). This case brings into question the feasibility of ceasing ECG monitoring in tricyclic antidepressant overdoses once the ECG has stabilized, especially in patients with a history of chronic usage. A possible explanation for late sequelae is the myocardial cell binding and depressant effect of preexisting therapeutic TCA medication.",
keywords = "drug overdose, tricyclics, late death, overdose, tricyclics, late death, tricyclics, and late death, tricyclics, charcoal hemoperfusion, tricyclics, myocardial depressant effect",
author = "McAlphine, {Steven B.} and Calabro, {Joseph J.} and Robinson, {Mel D.} and Burkle, {Frederick M.}",
year = "1986",
doi = "10.1016/S0196-0644(86)80623-0",
language = "English (US)",
volume = "15",
pages = "1349--1352",
journal = "Annals of Emergency Medicine",
issn = "0196-0644",
publisher = "Mosby Inc.",
number = "11",

}

TY - JOUR

T1 - Late death in tricyclic antidepressant overdose revisited

AU - McAlphine, Steven B.

AU - Calabro, Joseph J.

AU - Robinson, Mel D.

AU - Burkle, Frederick M.

PY - 1986

Y1 - 1986

N2 - We report a late death follwoing the ingestion of amitriptyline. A 46-year-old woman presented to the emergency department with coma, hypotension, tachycardia, and a prolonged QRS interval after the ingestion of a large quality of Elavil®. She was managed with aggressive supportive care, multiple doses of oral charcoal, and charcoal hemoperfusion. The patient's ECG and hemodynamic status returned to normal within 24 hours. Despite an apparent total recovery, she suddenly sustained a cardiorespiratory arrest and died 33 hours after ECG normalization (at 57 hours after admission). This case brings into question the feasibility of ceasing ECG monitoring in tricyclic antidepressant overdoses once the ECG has stabilized, especially in patients with a history of chronic usage. A possible explanation for late sequelae is the myocardial cell binding and depressant effect of preexisting therapeutic TCA medication.

AB - We report a late death follwoing the ingestion of amitriptyline. A 46-year-old woman presented to the emergency department with coma, hypotension, tachycardia, and a prolonged QRS interval after the ingestion of a large quality of Elavil®. She was managed with aggressive supportive care, multiple doses of oral charcoal, and charcoal hemoperfusion. The patient's ECG and hemodynamic status returned to normal within 24 hours. Despite an apparent total recovery, she suddenly sustained a cardiorespiratory arrest and died 33 hours after ECG normalization (at 57 hours after admission). This case brings into question the feasibility of ceasing ECG monitoring in tricyclic antidepressant overdoses once the ECG has stabilized, especially in patients with a history of chronic usage. A possible explanation for late sequelae is the myocardial cell binding and depressant effect of preexisting therapeutic TCA medication.

KW - drug overdose, tricyclics, late death

KW - overdose, tricyclics, late death

KW - tricyclics, and late death

KW - tricyclics, charcoal hemoperfusion

KW - tricyclics, myocardial depressant effect

UR - http://www.scopus.com/inward/record.url?scp=0022974682&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0022974682&partnerID=8YFLogxK

U2 - 10.1016/S0196-0644(86)80623-0

DO - 10.1016/S0196-0644(86)80623-0

M3 - Article

C2 - 3777592

AN - SCOPUS:0022974682

VL - 15

SP - 1349

EP - 1352

JO - Annals of Emergency Medicine

JF - Annals of Emergency Medicine

SN - 0196-0644

IS - 11

ER -